MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 33MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 33MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-330
Medical Device Problem Codes Failure to Osseointegrate (1863); Migration (4003)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 06/24/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported by sales representative that patient did a left mako primary tha on (b)(6)2024.Case went well.However patient had suffered a stroke and was sent to icu.During a&e handling, her left hip got dislocated.While dr.Tried to relocate the hip for patient under ga, femoral stem came out from canal.Revision surgery is planned on (b)(6)2024.
 
Event or Problem Description
It was reported by sales representative that patient did a left mako primary tha on (b)(6) 2024.Case went well.However patient had suffered a stroke and was sent to icu.During a&e handling, her left hip got dislocated.While dr.Tried to relocate the hip for patient under ga, femoral stem came out from canal.Revision surgery is planned on (b)(6) 2024.
 
Additional Manufacturer Narrative
An event regarding subsidence involving a exeter stem was reported.The event was confirmed via medical review.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had a primary left total hip arthroplasty since i was able to review an x-ray with the implants in place.I can also confirm that the patient had a dislocation and that the femoral stem came out of the femoral shaft leaving the cement mantle intact.I can confirm that because i saw the x-ray with the dislocation and the stem dislodged from the femoral canal.Root cause analysis: the root cause of this event cannot be determined with absolute certainty.Dislocation in the early postoperative.Usually is related to surgical technique including proper positioning of the implants, avoidance of impingement, positioning, restoration of the soft tissue tension in the thigh, including restoration of leg lengths.Patient factors and external factors such as described in the event description could come into play in that while this patient was ill, the thigh may have been manipulated into a position which facilitated dislocation.Patient compliance, when possible is also important.Regarding implant causality, i would not assign any causality to the implant or the cement.The phenomenon of the implant coming out of the cement mantle upon the relocation of a dislocation is quite unusual in well cemented implants.The exeter stem is a polished stem and probably could be driven out of the cement mantle with the cement mantle intact but it would be unusual just by a dislocation relocation maneuver.It is possible that the cement technique utilized did not allow for proper fixation of the implant.At this point i would not have enough information to assign any causality to the implant itself or the cement itself.I am concerned that simply placing the implant back in the cement mantle may render the stem with adequate fixation for longevity.The surgeon state they triple checked that it was stable but i am not sure he is speaking about the stability of the implant in the femur or the hip joint itself." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to dislocation.A review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had a primary left total hip arthroplasty since i was able to review an x-ray with the implants in place.I can also confirm that the patient had a dislocation and that the femoral stem came out of the femoral shaft leaving the cement mantle intact.I can confirm that because i saw the x-ray with the dislocation and the stem dislodged from the femoral canal.Root cause analysis: the root cause of this event cannot be determined with absolute certainty.Dislocation in the early postoperative.Usually is related to surgical technique including proper positioning of the implants, avoidance of impingement, positioning, restoration of the soft tissue tension in the thigh, including restoration of leg lengths.Patient factors and external factors such as described in the event description could come into play in that while this patient was ill, the thigh may have been manipulated into a position which facilitated dislocation.Patient compliance, when possible is also important.Regarding implant causality, i would not assign any causality to the implant or the cement.The phenomenon of the implant coming out of the cement mantle upon the relocation of a dislocation is quite unusual in well cemented implants.The exeter stem is a polished stem and probably could be driven out of the cement mantle with the cement mantle intact but it would be unusual just by a dislocation relocation maneuver.It is possible that the cement technique utilized did not allow for proper fixation of the implant.At this point i would not have enough information to assign any causality to the implant itself or the cement itself.I am concerned that simply placing the implant back in the cement mantle may render the stem with adequate fixation for longevity.The surgeon state they triple checked that it was stable but i am not sure he is speaking about the stability of the implant in the femur or the hip joint itself." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 33MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arunabha mukherjee
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19792459
Report Number0002249697-2024-01008
Device Sequence Number7088965
Product Code LPH
UDI-Device Identifier04546540153227
UDI-Public04546540153227
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/05/2026
Device Catalogue Number0580-1-330
Device Lot NumberG8102979
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/25/2024
Supplement Date Received by Manufacturer10/09/2024
Initial Report FDA Received Date07/22/2024
Supplement Report FDA Received Date11/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR
Patient SexFemale
Patient RaceAsian